Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 1, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at Jan 2, 2021, 8:47 PM PST. It took effect at Jan 3, 2021, 2:00 AM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2021, 8:47 PM PST (04:47 UTC)
- In effect from
- Jan 3, 2021, 2:00 AM PST
- Expired
- Jan 3, 2021, 1:00 PM PST
- In force
- 11 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
327 WHUS76 KMFR 030447 AAA MWWMFR URGENT - MARINE WEATHER MESSAGE...UPDATED National Weather Service Medford OR 847 PM PST Sat Jan 2 2021 PZZ350-370-031800- /O.EXT.KMFR.GL.W.0001.000000T0000Z-210103T1000Z/ /O.EXT.KMFR.SR.W.0001.000000T0000Z-210103T1000Z/ /O.NEW.KMFR.SE.W.0001.210103T1000Z-210104T0000Z/ /O.EXT.KMFR.SR.A.0001.210104T0000Z-210104T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 847 PM PST Sat Jan 2 2021 ...STORM WARNING NOW IN EFFECT UNTIL 2 AM PST SUNDAY... ...GALE WARNING NOW IN EFFECT UNTIL 2 AM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 AM TO 4 PM PST SUNDAY... ...STORM WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...South gales 30 to 40 kt with storm force gusts up to 55 kt and very high and very steep seas of 20 to 23 ft expected until early Sunday morning. Winds ease Sunday morning, but seas remain very high and very steep. Winds then increase again to south gales 30 to 40 kt late Sunday afternoon and evening. Storm force winds of 40 to 50 kt with gusts to 60 kt are possible Sunday night into Monday morning with seas of 23 to 28 ft. * WHERE...All areas. Storm force wind gusts most likely north of Bandon tonight. * WHEN...For the Storm and Gale Warnings, until 2 AM PST Sunday. For the Hazardous Seas Warning, from 2 AM to 4 PM PST Sunday. For the Storm Watch, from Sunday afternoon through Monday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ356-376-031800- /O.EXT.KMFR.GL.W.0001.000000T0000Z-210103T1000Z/ /O.NEW.KMFR.SE.W.0001.210103T1000Z-210104T0000Z/ /O.EXT.KMFR.SR.A.0001.210104T0000Z-210104T1800Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 847 PM PST Sat Jan 2 2021 ...GALE WARNING NOW IN EFFECT UNTIL 2 AM PST SUNDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 AM TO 4 PM PST SUNDAY... ...STORM WATCH NOW IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...South gales 25 to 35 kt with gusts up to 45 kt and very high and very steep seas of 18 to 21 ft expected until early Sunday morning. Winds ease briefly Sunday morning, but seas remain very high and very steep. Winds then increase again to south gales 30 to 40 kt Sunday afternoon and evening. Storm force winds of 40 to 50 kt with gusts to 60 kt are possible Sunday night into Monday morning with seas of 21 to 26 ft. * WHERE...All areas. * WHEN...For the Gale Warning, until 2 AM PST Sunday. For the Hazardous Seas Warning, from 2 AM to 4 PM PST Sunday. For the Storm Watch, from Sunday afternoon through Monday morning. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities may be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
349 WHUS76 KMFR 031046 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 246 AM PST Sun Jan 3 2021 PZZ350-356-370-376-040000- /O.EXT.KMFR.SE.W.0001.000000T0000Z-210103T2100Z/ /O.UPG.KMFR.SR.A.0001.210104T0000Z-210104T1800Z/ /O.NEW.KMFR.SR.W.0002.210104T0600Z-210104T1500Z/ /O.NEW.KMFR.GL.W.0002.210103T2100Z-210104T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 246 AM PST Sun Jan 3 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING... ...STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST MONDAY... * WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts up to 45 kt and seas 18 to 23 ft at 16 seconds expected. For the Storm Warning, south winds 35 to 45 kt with gusts up to 60 kt and seas 20 to 25 ft at 18 seconds expected. For the Hazardous Seas Warning, very steep and hazardous seas 18 to 21 ft at 16 seconds. * WHERE...All areas. Winds will briefly be at a minimum around 8 AM this morning. The increasing winds will be strongest south of Cape Arago this afternoon, then strong in all areas into Monday morning. * WHEN...For the Gale Warning, from 1 PM this afternoon to 10 PM PST this evening. For the Storm Warning, from 10 PM this evening to 7 AM PST Monday. For the Hazardous Seas Warning, until 1 PM PST this afternoon. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Jan 2, 8:33 PM PST, 14 minutes earlier.
Area forecast discussion, Jan 2, 8:33 PM PST, 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
833 PM PST Sat Jan 2 2021
.DISCUSSION...03/00Z NAM in. 03/00Z GFS in through 210hr.
A progressive pattern will remain in place through the coming
week with system after system moving onshore every 1 to 2 days.
One of those systems is moving onshore now. This will be the
beginning of an extended event in terms of winds and
precipitation, since the front will stall over the area Sunday,
then lift north as a warm front Sunday evening. It won't clear the
Medford forecast area before the trailing cold front moves
onshore late Sunday night into Monday.
Moderate to strong winds are being reported this evening along
the coast and east of the Cascades, and some west side locations
will see some gusty winds later tonight. High Wind Warnings and
Wind Advisories are in effect, see NPWMFR for details.
Snow levels will generally be 5000 feet, and a Winter Weather
Advisory is in effect through Sunday morning over the Cascades
from about Crater Lake northward. One inch per hour snowfall rates
are possible late tonight into Sunday morning in places like
Highways 138 and 230 near Diamond Lake and Highway 58 near
Willamette Pass. See WSWMFR for details.
A break from the winds is expected Sunday when the front stalls
over the area, but the advisories and warnings will remain in
place since the break will be so short. They will increase again
as the warm front moves north.
This time the deep wind flow will have a greater southerly
component, meaning some additional areas besides the coast and
east side could see gusty to strong winds, including the Rogue
and Shasta Valleys. A High Wind Warning is being considered for
the Shasta Valley at this time. Both the NAM and GFS support this
in terms of KMFR-KRDD pressure gradients as well as the 700 mb
flow. This will also support relatively warm conditions Monday
morning in areas that get downslope winds.
The main challenge of this forecast is the strength and trajectory
of a closed low moving inside 130W Monday morning and early Monday
afternoon. The GFS has been fairly consistent in depicting a
strong low with North Bend to Arcata pressure gradients near -15.0
MB. If this verifies, there will be storm force winds over the
coastal waters and damaging winds at the coast. The latest GFS run
has backed off to -8.7 mb, but still suggests near storm force
winds. The NAM has been inconsistent, alternating run- to- run
between a solution similar to the GFS and another solution with a
weaker low. At this point, the more consistent GFS is still
preferred, so the forecast calls for very windy conditions.
Heavy precipitation Monday will initially be focused at the Curry
County coast and in the Mount Shasta area thanks to upslope
nature of the south wind interacting with the terrain in those
areas. A Winter Storm Warning is in effect for portions of
Siskiyou County above 5000 feet. See WSWMFR for details.
The front will move onshore Monday afternoon. This will bring
moderate to heavy precipitation to most of the forecast area, and
snow levels will dip to near 4000 feet, possibly affecting
Interstate 5 at Siskiyou Summit and other passes before the
heaviest snow ends. A break in precipitation is expected Tuesday
thanks to a brief period of upper ridging.
The latest river models don't show any rivers reaching bankfull
for the next week. That said, river rises are expected in this wet
pattern, and small streams and creeks could become full,
especially in the coastal basins. 6 to 8 inches of rain is
expected in Curry County between now and Tuesday morning. 3 inches
are expected near the coast north of Cape Blanco.
Long term discussion from the Saturday afternoon AFD... Wed 06 Jan
through Sat 09 Jan 2021. Models and ensembles continue to show
that an active and wet pattern is likely through the extended
period, although not as wet or windy as the days heading up to
this timeframe. A weaker front will move across the area on
Wednesday with rain and mountain snow expected. Snow levels will
be around 5000 feet with snow east of the Cascades. With the night
time timing of the initial precipitation snow levels will be to
the valley floors east of the Cascades Wednesday morning, rising
above 5000 ft during the day.
Operational models, as well as the bulk of the ensembles, are
showing a bit of a lull in the wet pattern with light precipitation
limited to the Cascades and westward Thursday. Precip is expected to
spread east of the Cascades Late Thursday night, and with the
timing will once again start as all snow east of the Cascades.
Another lull is expected Friday, with models coming into better
agreement with another system with significant precipitation moving
into the region Saturday afternoon.
&&
.AVIATION...For the 03/00Z TAFs...A strong cold front offshore will
bring increasing winds along the coast this evening and overnight.
Surface winds at North Bend are south and averaging around 15 kt
with gusts to 25 kt currently. Wind speeds just above the surface at
~2000 feet are from the strong southwest and in the 50-60kt range.
This will create a substantial risk for hazardous low level wind
speed shear (LLWS) there this evening. Then, wind gusts near
40kt are possible at KOTH as the front moves onshore overnight.
LLWS may also occur tonight in some west side Oregon valleys where
surface mixing is lighter. The strongest winds aloft will occur
through the wee hours of Sunday morning, then weaken behind the cold
frontal passage early Sunday morning. At the very least, expect
turbulence on departures and approaches due to rapidly increasing
wind speeds with height.
Ceiling and visibility conditions are highly variable across the
region and will remain that way through the next 24 hours. There was
mainly a mix of VFR and MVFR but some areas, especially the coast
have IFR/LIFR conditions. Rain will increase at the coast this
evening with precipitation becoming more widespread inland from the
Cascades west overnight into Sunday morning. Expect reduced ceilings
and visibility (MVFR/IFR) with higher terrain obscured.
The cold front will stall and lift back to the north of the area
as a warm front Sunday afternoon and evening. This will keep areas
of rain and reduced cigs and visibilities in the forecast. -Spilde
&&
.MARINE...Updated 830 PM PST Saturday, 2 Jan 2021...Another
strong cold front will push through the waters overnight.
Observations are showing winds a little lower than forecast, but
it's still pretty nasty out there with very high and very steep
seas. The strongest winds are expected in the next few to several
hours with models still indicating gales widely along with the
potential for some brief storm force wind gusts, especially north of
Bandon in the 10 pm - 2 am time frame. Winds will ease quickly
across most of the area with a wind shift to west by early Sunday
morning (except closer to Brookings where winds will ease, but
probably remain southerly). Seas during this time will remain very
steep and hazardous and the break from the strong winds will be
short-lived.
Another stronger system is expected to move in Sunday afternoon with
south gales redeveloping by evening followed by a cold front early
Monday. This system still has the potential to produce storm force
winds over the entire waters Sunday night into Monday morning. While
models have wavered on the strength/track of a surface low moving
inside 130W and onshore Monday morning, they have maintained strong
BL winds (55-60kt) and gradients preceding the low. As a result, we
have a storm watch up. We'll let the night crew take a deeper look
at the 00z guidance and decide if an upgrade is necessary.
Needless to say, very steep and hazardous seas will be present
during these strong fronts. There should be another break in the
weather later Monday into Tuesday, but the next front in the series
is expected by Tuesday afternoon. In the meantime, seas remain high
and very steep. Large, hazardous seas in the 15 to 25 foot range are
likely from later today through the end of the week as these frontal
systems move through and are followed by high and long period
swells. In addition, expect periods of moderate to heavy
precipitation with each frontal system. /BR-y/Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 10 PM PST Monday for ORZ030-031.
Wind Advisory from 7 AM to 10 PM PST Monday for ORZ030-031.
High Wind Warning until 1 PM PST Monday for ORZ021-022.
High Surf Advisory until 4 PM PST Tuesday for ORZ021-022.
Wind Advisory until 1 PM PST Monday for ORZ023-024.
Winter Weather Advisory until 1 PM PST Sunday above 5000 feet
for ORZ027.
Winter Weather Advisory from 7 AM Monday to 1 AM PST Tuesday
above 4000 feet in for ORZ027-028.
Wind Advisory from 1 AM to 4 PM PST Monday for ORZ026.
CA...Winter Storm Warning from 4 AM Monday to 4 AM PST Tuesday above
5000 feet for CAZ080-082-083.
Wind Advisory from 1 AM to 4 PM PST Monday for CAZ081.
Wind Advisory from 10 PM this evening to 10 PM PST Monday for
CAZ085.
Pacific Coastal Waters...Storm Watch from Sunday evening through
Monday morning for PZZ350-356-370-376.
Gale Warning until 10 PM PST Sunday for PZZ350-356-370-376.
Storm Warning until 4 AM PST Sunday for PZZ350-370.
15/15/18The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:46 AM PST | Gale Warning | MFR | 19 hr | |
| Jan 3, 2:46 AM PST | Storm Warning | MFR | 28 hr | |
| Jan 3, 2:19 PM PST | Hazardous Seas Warning | MFR | 50 hr | |
| Jan 3, 4:01 AM PST | Wind Advisory | MFR | Modoc | 37 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.